Hydroxycloroquine side effects

Hello all. I haven't posted anything in a very long time. I was diagnosed with LA several months ago and also have Lupus diagnosed 1994. Last week my Rhuematologist took me off methotrexate and has started me on hydroxycloroquine 400 mil daily. Since starting I have had serious diarrhea daily. Today being the worst going 17 times to the bathroom. Question is does this side effect eventually go away. I will call my GPs office if this continues. Just curious if anyone else has had this problem. Thanks

19 Replies

  • I am taking plaquenil and did not have it quite that bad, but it did upset my stomach at first and caused some diarrhea. It cleared up for me. I also found that I handled the side effects from the adjustment period well by taking it before bed. I know some have said they don't handle the generic version as well as they do plaquenil - are you taking the generic version? Hope these side effects clears up for you.

  • I've been on hydrocloxaquine 400 mg daily for a while now think I did have a bit of a funny stomach for a while but settle down after a two to three months .would go see you gp if your going that many times a day just to make sure there's no other problems

    Regards Tim

  • No problems for me.I struggle to go.wish my rheumy had put me on this year's ago as I have improved so much

  • Hi sorry hear that...i was started on half dose 200 mg at night after a meal had headaches faintness couple weeks to month then fine.they then added rest was fine only time id not be was if not has full meal with it.

    Essentjial taken with or just after eating.you sound like need contact rheumatologist thats severe sytpoms...he or she can drop you to half dose monitor you..

    Worth asking asvice from him or her as they best to check you over as prescribed it a gp doesnt know that drug as well generally unless specialised in lupus.

    Not a dr but with those sytpoms dpnt leave it if theres a helpline for your lupus clinic do phone it.

  • I had a vast improvement taking Hyrochloxychloroquine couldn't believe it, then the company stopped making the placqunil and I had severe side effects make sure you are having Hydroxcychloroquine from Zentiva there is a difference

    Good luck

  • I found limiting my dairy intact for the first couple of months reduced the diarrhoea.

  • If you are on warfarin it will affect your INR. You need to speak to your doctor because if your symptoms are that severe you risk dehydration.

  • I was taken off of it by my gp as it was giving me severe heartburn even with gastro protection medication as she was concerned that I was going to develop an ulcer but I was feeling really poorly on it. I'm currently awaiting a rheumatology appointment to discuss the situation with them. I hope it is just the adjustment period for you.

  • I had the same side effects as you are so halved the dose and just took it after breakfast. Still had wind and had to visit the loo until midday when it stopped. For me it didn't get any better than that.

    I hope things improve for you soon.

  • Oh dear I already have tummy problems and I start today! I hope u get better please let us know how u do! I start today and all this advice has helped me! If I can help please ask! Godspeed

  • Take note of DaisyD's reply I was very poorly on the generic form of hydroxychloroquine but I am able to take the Zentiva brand without any side effects.

    I managed to get boots the chemist to get mine in on prescription.

  • Thankyou for all the replies. On the prescription bottle it says Mylan hydroxychloroquine. So I am not sure if that is the brand name. I will call Rhuemys office now and see also what they advise. I would hate to stop taking it if it provides benefits and the scoots go away. But I also don't want to be home bound for fear of not having a bathroom nearby.

  • I have been on 200 mg generic plaquenil for ten years with no side effects whatsoever.I do hope your stomach problems are resolved.

  • I too have had stomach problems and the scoots. (Never heard that expression before!) But mine might have started with Plavix first then Plaquenil made it worse. I started probiotics every morning. I think it's helped. But it's been 2 months and still not normal.

  • Hello,

    I'm taking Low Dose Naltraxone 4.5 mg for APS instead of hydroxcloroquine, because it doesn't have side affects. It has to be made. It has helped me tremendously!

  • I started on generic hydroxychloroquine about a month ago, usually I get mild nausea for about two hours after taking it and mild problems having to rush to the loo some days!

  • I've been on it for a while now, I take it at bedtime with a glass of milk, then rinse mouth out with water as I don't like the milk taste left in my mouth...I've had no problems. I take 200mg nitely. Hope this helps

  • Prof Hughes advised me to start this with only 3 tablets of 200mg A WEEK! I was to do this until I had no side effects. Then I could add 1 more 200mg tablet and if that caused no issues then add another until I was on one 200mg tablet per day. For those on 400mg's repeat the exercise.

    In other words start off slowly and allow your body to get used to it before increasing the dose. Also take it on a full stomach so I take it after my main meal.

    Much better to take slowly and build up then have to stop altogether. Susanlouise if your symptoms continue if I were me I'd be tempted to stop taking it to make sure it is the medication and not a bug or food poisoning and once stools are normal again, start off again slowly as above and see what happens.

  • Great advice. 400 mg is a lot to start with everyday. If I have problems again this week as severe as last week I will probably stop again and see if 200 mg a day is better. I also have IBS so it literally was holy shit (sorry couldn't resist the pun). She also has me starting Arava in 5 weeks which also has similar side effects. Yikes.

You may also like...